Texas, 2017

Wildfire and Strong Wind in Texas, January 22, 2017

January 22, 2017 · NWS CRP · 3 events in 2 counties and zones

Strong winds developed over South Texas the night of January 21st through the daytime of January 22nd after the passage of a cold front. The surface low associated with the front was unusually deep this far south and created a very strong pressure gradient over the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong winds developed over South Texas the night of January 21st through the daytime of January 22nd after the passage of a cold front. The surface low associated with the front was unusually deep this far south and created a very strong pressure gradient over the region. As daytime heating progressed, stronger winds several thousand feet off the surface mixed down to the surface. The morning sounding at Corpus Christi showed a wind of 60 knots (around 70 mph) 3000 feet above the surface! As a result, winds gusted over 50 mph for some locations across the Coastal Bend, while gusts greater than 40 mph occurred across the rest of south Texas. Several wildfires occurred in the afternoon across the Coastal Bend but were contained to less than 100 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 22, 5:39 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 22, 5:39 AM CST, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
539 AM CST Sun Jan 22 2017

.DISCUSSION...

See Aviation Discussion for 12Z TAFs.

&&

.AVIATION...

Main thing is the wind today. Have kept the wind shear through 15Z
or so due to the lesser winds at the surface and a 55-60 knot jet
a couple of thousand feet off the surface. W-NW winds kick up mid
morning and stay so until the mid/late afternoon when they
decrease. Winds decrease by sunset with generally light winds
after midnight but mainly NW. Skies should be clear.

&&

.PREVIOUS DISCUSSION... /Issued 341 AM CST Sun Jan 22 2017/

SHORT TERM (Today through Monday)...

All the significant weather is in the first period (Today) and
that will mainly due to the wind. Wind Advisories have been
posted for all of South Texas, and actually had to start the
advisory early over the Northern Brush Country and Northern
Coastal Bend based on wind gusts over 35 knots. Elsewhere, the
Wind Advisory will start before sunrise. Will have advisory expire
at 5 PM based on wind gusts but some locations may be cancelled
early (like the northwestern areas). For now however, will just
keep it all through 5 PM. Looking at BUFKIT soundings concern for
high wind warning based on wind gusts is not likely but of course
will monitor. Fortunately boundary has come through faster so the
gradient aloft will be a bit weaker than expected so mixing of
higher momentum air that is expected later today will have
slightly lower winds to mix down. Still, expect some wind gusts 45
to 50 mph...isolated higher possible.

Winds will diminish this evening and overnight with light winds
and much cooler temperatures. Lots of sunshine today and Monday
with warmer temperatures Monday. Generally went with a consensus
forecast for temperatures today through Monday.

MARINE (Today through Monday)...

Kept the Gale Warning going through mid afternoon for all marine
interests, then replacing the Gale Warning with Small Craft
Advisory over the Bays and Nearshore waters after 3 PM. Winds
should die down by this evening to expire SCA for the bays and
keep the SCA going for the nearshore through the evening due to
the hazardous seas. Will maintain the Gale Warning for the
offshore waters until 10 PM and have a SCA after that through
tonight. Later shifts can extend SCA for the offshore after that.

FIRE WEATHER...

Low humidity values and very gusty winds will result in a critical
fire danger today. Igniting fires today is a BAD idea especially
if you are in an exposed and grassy area, as they can spread and
go out of control VERY quickly. Red Flag Warning will remain in
effect until 5 PM (like the Wind Advisory). Much lower concern for
Fire Weather on Monday.

LONG TERM (Monday Night through Saturday)...

Return flow Monday night will strengthen through Tue bringing warmer
temps back to South TX. Highs Tue are expected to be in the upper
80s across the southern areas. Another upper level trough will bring
a cold front through the area Tue night bringing cooler temps.
Sufficient moisture and instability over the coastal waters combined
with the upper disturbance, will lead to a chance of convection
briefly Wed over the waters. Small Craft Advisories may be needed
Tue ahead of the front and again Wed afternoon/evening behind the
front. Thu and Fri are expected to be pleasant with highs in the 60s
under mostly sunny to partly cloudy skies. A weak to mod NE flow
across S TX Thu will become more easterly Fri. Models prog a broad
upper trough to become more west to east oriented across the U.S.
the latter part of the week with the tail end sinking SE across W TX
by Sat. This will help push yet another cold front through the area
Fri night/Sat morning. Increasing low level moisture combined with
the front and upper system will bring a chance of convection to S TX
Fri night/Sat then shifting S and E through Sat night. Advisory
conditions are expected once again across the coastal waters late
Fri night/Sat behind the front. This front will help maintain the
highs in the 60s through the weekend. &&

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  48  77  55  83  /   0   0   0   0  10
Victoria          72  45  73  54  82  /   0   0   0   0  10
Laredo            76  47  79  56  89  /   0   0   0   0   0
Alice             76  46  79  53  86  /   0   0   0   0  10
Rockport          68  50  74  60  77  /   0   0   0   0  10
Cotulla           75  43  79  51  85  /   0   0   0   0   0
Kingsville        76  46  78  55  86  /   0   0   0   0  10
Navy Corpus       74  52  73  60  78  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 5 PM CST this afternoon For the following
     zones: Aransas...Calhoun...Duval...Goliad...Jim Wells...
     Kleberg...Nueces...Refugio...San Patricio...Victoria...Webb.

     Wind Advisory until 5 PM CST this afternoon For the following
     zones: Aransas...Bee...Calhoun...Duval...Goliad...Jim
     Wells...Kleberg...La Salle...Live Oak...McMullen...Nueces...
     Refugio...San Patricio...Victoria...Webb.

     Red Flag Warning until 5 PM CST this afternoon For the following
     zones: Bee...La Salle...Live Oak...McMullen.

GM...Small Craft Advisory from 10 PM this evening to 6 AM CST Monday
     For the following zones: Waters from Baffin Bay to Port
     Aransas from 20 to 60 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

     Gale Warning until 10 PM CST this evening For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory from 3 PM this afternoon to 6 PM CST this
     evening For the following zones: Bays and Waterways from
     Baffin Bay to Port Aransas...Bays and Waterways from Port
     Aransas to Port O'Connor.

     Gale Warning until 3 PM CST this afternoon For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM.

     Small Craft Advisory from 3 PM this afternoon to 1 AM CST Monday
     For the following zones: Coastal waters from Baffin Bay to
     Port Aransas out 20 NM...Coastal waters from Port Aransas
     to Matagorda Ship Channel out 20 NM.

&&

GW/86...AVIATION
Hazardous weather outlook, Jan 22, 5:48 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 AM CST SUN JAN 22 2017

TXZ229>234-239>247-231200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
548 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY AND RED FLAG WARNING ARE IN EFFECT FOR ALL OF
SOUTH TEXAS UNTIL 5 PM TODAY. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-231200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
548 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL OF THE MIDDLE TEXAS COASTAL
WATERS UNTIL 3 PM TODAY, AND THEN FOR THE OFFSHORE WATERS UNTIL
10 PM THIS EVENING. SMALL CRAFT ADVISORIES WILL FOLLOW THE GALE
WARNINGS, WITH THE SMALL CRAFT ADVISORY ENDING FOR THE BAYS BY
EARLY EVENING, THE SMALL CRAFT ADVISORY ENDING FOR THE NEAR SHORE
WATERS AROUND MIDNIGHT, AND FOR THE OFFSHORE WATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS WILL END MONDAY.
SMALL CRAFT ADVISORIES ARE EXPECTED TUESDAY, THEN AGAIN WEDNESDAY
NIGHT INTO THURSDAY AND AGAIN SATURDAY.

CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 wildfire. Local standard time, as filed.

Strong Wind, Nueces

When
January 22, 10:00 AM CST
Where
Nueces forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Downed power lines caused a small grass fire on the southwest side of Corpus Christi.

Strong Wind, Nueces

When
January 22, 11:00 AM CST
Where
Nueces forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Parts of a roof were blown off a residence on Hazel Drive in central Corpus Christi.

Wildfire, San Patricio

When
January 22, 1:00 PM CST to 4:00 PM CST
Where
San Patricio forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

A large fire moved across a farm around Sinton on the 22nd. The flames consumed land off of County Road 38A southwest of Sinton. A couple of farm houses and several goats were lost to the fire.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676432, 676433, 676431.